Adults who take acetometaphen products like Tylenol on a weekly basis (also known as paracetamol in Europe) were nearly three times more likely to have asthma than those taking paracetamol less often, according to a study organized by the Global Allergy and Asthma European Network. The study found that use of other painkillers was not linked to asthma as paracetamol was.
In this study, published in the European Respiratory Journal, researchers across Europe compared the frequency of analgesic use in over 500 adults with asthma and over 500 controls. Their results suggest that the risk of asthma symptoms is increased by frequent paracetamol (acetometaphen) use. This may be the consequence of the action of paracetamol that reduces levels of ‘glutathione’ in the lungs, an antioxidant substance needed to defend the airways against damage from air pollution and tobacco smoke.
Dr. Seif Shaheen from Imperial College London, one of the authors of the study, says “Epidemiological evidence is growing that shows a link between paracetamol and asthma. Since 2000, several publications have reported this association for instance in the UK and the USA. We have also shown that asthma prevalence is higher in children and adults in countries with higher paracetamol sales.”
“Considering asthma is a common disease and paracetamol use is frequent, it is now important to find out whether this association is really a causal one. A clinical trial may be the only way to answer this question conclusively.”